Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 93, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 2009, 11:45 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2009, 11:45 PM CDT (04:45 UTC)
- Expired
- May 1, 2009, 12:16 AM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Labette County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 11:58 PM CDT | HAIL 0.75 | 3 S Independence, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 010445
SVRICT
KSC099-125-010545-
/O.NEW.KICT.SV.W.0093.090501T0445Z-090501T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT THU APR 30 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LABETTE COUNTY IN SOUTHEAST KANSAS.
SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
* UNTIL 1245 AM CDT.
* AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR BOLTON...OR 12 MILES NORTHWEST OF COFFEYVILLE...AND
MOVING EAST AT 20 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ANGOLA...BOLTON...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...
INDEPENDENCE AIRPORT...INDEPENDENCE...LIBERTY...MOUND VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3710 9589 3728 9584 3725 9537 3699 9544
3699 9551
TIME...MOT...LOC 0445Z 282DEG 18KT 3717 9576
$$
BILLINGS2 follow-up statements
000
WWUS53 KICT 010509
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT FRI MAY 1 2009
KSC099-125-010545-
/O.CON.KICT.SV.W.0093.000000T0000Z-090501T0545Z/
MONTGOMERY KS-LABETTE KS-
1209 AM CDT FRI MAY 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
LABETTE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 1245 AM CDT...
AT 1209 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
LIBERTY...OR 7 MILES NORTH OF COFFEYVILLE...MOVING EAST AT 20 MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
MONTGOMERY AND SOUTHWESTERN LABETTE COUNTIES...INCLUDING LIBERTY...
COFFEYVILLE AIRPORT AND ANGOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3705 9571 3727 9568 3725 9537 3699 9544
3699 9551
TIME...MOT...LOC 0509Z 282DEG 18KT 3714 9561
$$
BILLINGS000
WWUS53 KICT 010516
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT FRI MAY 1 2009
KSC099-125-010526-
/O.CAN.KICT.SV.W.0093.000000T0000Z-090501T0545Z/
MONTGOMERY KS-LABETTE KS-
1216 AM CDT FRI MAY 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LABETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES HAS BEEN CANCELLED...
AT 1216 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3705 9571 3727 9568 3725 9537 3699 9544
3699 9551
TIME...MOT...LOC 0516Z 282DEG 18KT 3713 9557
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:21 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 30, 10:21 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1021 PM CDT THU APR 30 2009 .UPDATE... SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT...DRAPED FROM NEAR KTOP SE THRU KICT TO NW OK ADVANCES SE TOWARD GRADUALLY RICHER MOISTURE. COLD FRONT SHOULD CONTINUE S/SE ADVANCE THROUGHOUT THE NIGHT BUT DECELERATE & LIKELY STALL IN W-E MANNER ACROSS NRN OK AS SUBTLE MID-LEVEL SHORTWAVE SCOOTS E ACROSS KS FRI MORNING. LOW-LEVEL DIRECTIONAL SHEAR IMPRESSIVE & THEREFORE POTENTIAL FOR STRONG-SEVERE TSRA STILL EXISTS ACROSS BOTH SC & SE KS LATE TONIGHT. SFC-850MB CONVERGENCE TO GRADUALLY INCREASE EARLY FRI MORNING AS COLD FRONT DECELERATES. AS SUCH INCREASING POTENTIAL FOR +RA APPEARS MOST FAVORABLE OVER SC & SE KS OF 125-150% OF NORMAL RESIDE THRU FRI AFTERNOON & HAVE SHUNTED HIGHEST POPS FOR REST OF TONIGHT EWD ACROSS SE KS. REST OF INHERITED FORECAST KEPT INTACT. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT CONTINUES SLOW SE MOVEMENT TOWARD GRADUALLY MORE MOIST ENVIRONMENT. WITH FORECAST EVOLVING AS ANTICIPATED 01/06Z TAFS TO BE NEARLY IDENTICAL TO 00Z ISSUANCE FOR MOST OF VALID TAF CYCLE WITH LOW-END MVFR CIGS FCST ACROSS SC & SE KS TERMINALS WHERE LOCALIZED VSBYS OF 2-3SM LIKELY IN AREAS OF +TSRA. && .PREV DISCUSSION... /ISSUED 630 PM CDT THU APR 30 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COLD FRONT SAGGING SE ACROSS CNTRL KS WILL SERVE AS PRIMARY FOCUS FOR TSRA REDEVELOPMENT OVER SC & SE KS TONIGHT. INTERACTING WITH HIGH OCTANE FUEL...MANY TSRA ARE LIKELY TO PRODUCE +RA THAT WILL REDUCE VSBYS TO 2-3SM AT KHUT...KICT & KCNU FROM 01/03Z THROUGH 01/12Z WITH CIGS FLIRTING WITH IFR CATEGORY IN SUCH SITUATIONS. FOR NOW HAVE OVC012CB TO THESE 3 TERMINALS WHEN +TSRA ARE EXPECTED. VFR CATEGORICAL CIGS OF 3,500-4,000FT ARE ANTICIPATED FOR KRSL & KSLN FOR THE 01/0ZZ TAF CYCLE. PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 30 2009/ DISCUSSION... THE MAIN FORECAST CONCERNS WITH THIS UPDATE WILL CONTINUE TO GYRATE AROUND THE ACTIVE WEATHER PATTERN WITH MORE EPISODES OF RAINFALL EXPECTED FOR THE NEXT SEVERAL DAYS...FOLLOWED BY POSSIBLE SEVERE WEATHER CHANCES FOR TONIGHT INTO EARLY FRIDAY MORNING AND COOLER DAYTIME TEMPERATURES. TONIGHT SURFACE FRONT CONTINUES TO SAG SOUTHWARD ACROSS THE REGION WITH SOME WEAK ACTIVITY PERCOLATING ALONG THE FRONT...HOWEVER STRONG ATMOSPHERIC DESTABILIZATION IS OCCURRING FOR LOCATIONS JUST SOUTHWEST OF SOUTH CENTRAL KANSAS. EXPECT SCATTERED THUNDERSTORMS TO ERUPT LATER THIS AFTERNOON AND EVENING ALONG THE FRONT...WITH MORE INTENSE UPDRAFTS(SEVERE WEATHER...LARGE HAIL/DAMAGING WINDS) MATERIALIZING IN THE HIGHER INSTABILITY AREAS. OTHERWISE MODELS SHOW LOW LEVEL JET/MOISTURE TRANSPORT INCREASING AGAIN LATE TONIGHT...WITH ELEVATED CONVECTION BECOMING LIKELY VERY LATE TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THERE IS A POSSIBILITY FOR LARGE HAIL WITH SOME OF THIS ACTIVITY TOWARDS DAYBREAK...AS MODELS INDICATE INCREASING DIRECTIONAL SHEAR IN THE 700-500MB LAYER WHICH COULD ALTER THE STORM BEHAVIOR. HEAVY RAIN WILL ALSO BE A CONCERN WITH THIS ACTIVITY. FRI-SUN COOLER BELOW NORMAL TEMPERATURES WILL BE IN STORE FOR KANSAS DURING THIS PERIOD...AS A FRONTAL BOUNDARY SAGS SLOWLY SOUTHWARD ACROSS THE REGION. THE ACTIVITY WILL GRADUALLY SHIFT NORTHEAST DURING THE DAY ON FRIDAY AS ISENTROPIC LIFT REGIME MIGRATES EASTWARD. ONCE AGAIN ANOTHER ROUND OF STORMS COULD DEVELOP FRIDAY NIGHT AND CONTINUE INTO SATURDAY MORNING...AS A SLOW MOVING 850MB BOUNDARY BECOMES A LIKELY FOCUS AREA FOR ELEVATED ACTIVITY. ISENTROPIC LIFT/MOISTURE TRANSPORT WILL INCREASE OVER THE TOP OF THIS BOUNDARY WITH SOUTHERN KANSAS HAVING THE HIGHER CHANCES FOR EVEN MORE HEAVY RAINFALL. AS A RESULT WE WILL WILL EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY MORNING...GIVEN THAT GROUND SOILS ARE SATURATED YIELDING LOW FLASH FLOOD GUIDANCE NUMBERS. ANOTHER COOL BELOW NORMAL DAY WILL BE IN STORE FOR MUCH OF THE REGION ON SUNDAY...BUT IT LOOKS LIKE THE RAIN CHANCES WILL BEGIN TO TAPER OFF FROM WEST TO EAST LATER IN THE DAY. EXTENDED: MON-THU CONFIDENCE IS FAIRLY HIGH THAT THE WEATHER PATTERN WILL REMAIN UNSETTLED THIS PERIOD GIVEN GENERAL SYNOPTIC PATTERN PREDICTED BY THE MODELS...HOWEVER CONFIDENCE IS LOW WITH REGARDS TO TIMING OF SHORT WAVES AS GFS/ECMWF MODELS CONTINUE TO SHOW POOR RUN TO RUN CONSISTENCY. FIRST ROUND OF PRECIPITATION COULD ARRIVE FOR MONDAY NIGHT INTO TUESDAY...FOLLOWED BY ANOTHER ROUND FOR WEDNESDAY NIGHT INTO THURSDAY. JAKUB AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DIFFICULT AVIATION FORECAST WITH MUCH DEPENDENT ON CONVECTIVE TIMING/LOCATION. SEE PUBLIC DISCUSSION FOR PRECIPITATION/THUNDERSTORM POTENTIAL. CEILINGS WILL GENERALLY BE VFR OUTSIDE OF PRECIPITATION TODAY AND THIS EVENING...BUT WITH SURFACE BOUNDARY IN AREA TONIGHT...WILL LIKELY HAVE MVFR AND POTENTIALLY IFR IN HEAVY PRECIPITATION. BEST CHANCES FOR IFR APPEARS TO BE SOUTH OF HIGHWAY 400. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 57 46 56 / 60 60 60 60 HUTCHINSON 52 56 45 56 / 60 60 50 50 NEWTON 53 56 45 57 / 60 60 60 60 ELDORADO 55 57 46 56 / 60 60 60 60 WINFIELD-KWLD 57 59 47 57 / 60 60 70 70 RUSSELL 47 57 42 58 / 50 50 30 30 GREAT BEND 48 57 43 57 / 50 50 30 30 SALINA 49 56 44 58 / 60 60 30 30 MCPHERSON 51 57 45 57 / 60 60 40 40 COFFEYVILLE 59 66 49 58 / 70 70 70 70 CHANUTE 58 59 48 57 / 70 70 70 70 IOLA 57 58 48 57 / 70 70 70 70 PARSONS-KPPF 59 63 49 57 / 70 70 70 70 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ049>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Apr 30, 4:09 PM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT THU APR 30 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION. THERE IS A SLIGHT RISK FOR SEVERE STORMS INTO THE EVENING HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH A RISK OF DAMAGING WINDS TO 60 MPH AND LARGE HAIL UP TO QUARTER SIZE. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE LATE TONIGHT...AS RICH GULF MOISTURE OVERRIDES THE SLOW MOVING COLD FRONT. LOCALIZED HEAVY RAINFALL IS POSSIBLE...WHICH COULD AGGRAVATE OR RENEW FLOODING ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR DETAILS. IN ADDITION...THERE IS A RISK FOR SOME OF THE STRONGER STORMS TO PRODUCE SEVERE HAIL...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS AROUND DAYBREAK AS WIND SHEAR INCREASES ALOFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA FOR FRIDAY THROUGH SUNDAY. THERE IS A CHANCE FOR SOME OF THE STORMS TO PRODUCE HEAVY RAINFALL...AND LARGE HAIL DURING THE MORNING HOURS ON FRIDAY. THE FLOODING PROBLEMS COULD CONTINUE INTO THE WEEKEND...PLEASE REFER TO LATEST FLASH FLOOD WATCH FOR MORE DETAILS. AFTER A BRIEF RESPITE ON SUNDAY NIGHT AND MONDAY...CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA FOR MONDAY NIGHT AND TUESDAY...AND AGAIN FOR WEDNESDAY NIGHT INTO THURSDAY...AS ADDITIONAL WEATHER DISTURBANCES TRACK EASTWARD ACROSS THE REGION. A FEW STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/CJ
In the hours before
Special weather statement, Apr 30, 11:33 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1133 PM CDT THU APR 30 2009 KSZ095-096-099-100-010530- LABETTE-MONTGOMERY-NEOSHO-WILSON- 1133 PM CDT THU APR 30 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON COUNTIES... AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR INDEPENDENCE...OR 14 MILES NORTHWEST OF COFFEYVILLE...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. BILLINGS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 36 min |
| May 1, 2:22 AM CDT | Flash Flood Warning | ICT | Labette | 5 hr |
| May 1, 7:06 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 14 hr |
| May 1, 11:06 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| May 1, 11:57 AM CDT | Areal Flood Warning | ICT | Elk | 6 hr |
| May 1, 12:39 PM CDT | Areal Flood Warning | ICT | Cowley | 6 hr |
| May 1, 1:09 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 23 min |
| May 1, 2:06 PM CDT | River Flood Warning | ICT | Sumner | 24 hr |
| May 1, 2:10 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.